Alert archive / Minnesota / Tornado Warnings in 2003

Tornado Warning 14, NWS Duluth, MN

July 14, 2003Koochiching County, Saint Louis County, Minnesota

NWS Duluth, MN issued this tornado warning at Jul 14, 2003, 5:37 PM CDT for Koochiching County, Saint Louis County, Minnesota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2003, 5:37 PM CDT (22:37 UTC)
Expired
Jul 14, 2003, 6:30 PM CDT
In force
53 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Koochiching County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 213 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 2:35 PM CDTTornado WatchSPC5 hr
Jul 14, 5:35 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.6 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2003-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2003-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
1491 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDLH 142237
TORDLH
MNC071-137-142330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
537 PM CDT MON JUL 14 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  KOOCHICHING COUNTY IN NORTH CENTRAL MINNESOTA
  NORTHWEST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA

* UNTIL 630 PM CDT

* AT 537 PM CDT...DOPPLER RADAR INDICATED A DEVELOPING TORNADO 8
  MILES NORTHWEST OF PELLAND...OR ABOUT 13 MILES WEST OF
  INTERNATIONAL FALLS...MOVING EAST AT 40 MPH.

* THIS TORNADO WILL BE NEAR...
  INTERNATIONAL FALLS AROUND 550 PM CDT...
  RANIER AROUND 555 PM CDT...
  ISLAND VIEW AROUND 605 PM CDT...

IN ADDITION TO THE TORNADO...DAMAGING WINDS AND LARGE HAIL ARE LIKELY
IN THE WARNED AREA. IF YOU ARE IN OR NEAR THE PATH OF THIS TORNADO...
GO TO A BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR IF YOU
ARE IN A MOBILE HOME...CAMPER OR ARE CAUGHT OUTDOORS SEEK STURDY
SHELTER. AS A LAST RESORT...LIE FLAT IN A DITCH AND COVER YOUR HEAD

LAT...LON 4870 9378 4852 9379 4846 9250 4872 9249

$$
GSF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 14, 4:00 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 14, 4:00 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
400 PM CDT TUE JUL 14 2003

THERE ARE NO SIGNIFICANT FORECAST PROBLEMS.

HIGH PRESSURE SHOULD CLEAR SKIES TONIGHT AND KEEP THEM CLEAR EARLY
WEDNESDAY. A TROUGH APPROACHES FROM THE NORTH LATE WEDNESDAY.  THE
WAVE MODELS...WHICH WE AGREE WITH...ARE FASTER WITH THIS FEATURE.
THERE IS NO SIGNIFICANT RIDGING ALOFT FOR THE COOL AIR TO BUCK...
VORTICIES RISE...TENDING TO PUT CYCLONIC CURVATURE AHEAD OF THE
TROUGH...SO THERE SHOULD BE NO REASON FOR THE TROUGH TO BE SLOW.

SO...WE BRING THUNDERSTORMS INTO THE NORTH LATE WEDNESDAY AND
MAINTAIN THEM ACROSS OUR AREA THROUGH THE NIGHT...AT THE CHANCE
LEVEL...WEDNESDAY NIGHT.  SPC GIVES OUR WHOLE AREA A SLIGHT RISK OF
SEVERE WEDNESDAY...BUT WE NOTE THAT THE STABILITIES ARE LOWER FROM
NORTH-CENTRAL MN WESTWARD. IF THE SLOWER GRID MODELS ARE CORRECT WITH
THE TROUGH...THUNDERSTORMS MAY NOT REACH OUR AREA UNTIL AFTER MAXIMUM
DAYTIME HEATING IS OVER...MITIGATING SEVERE WEATHER. WITH LITTLE
MOISTURE AVAILABLE...WE DO NOT EXPECT MUCH RAINFALL.

AFTER THE PASSAGE OF THE TROUGH...MID-RANGE MODELS INDICATE A STRONG
HIGH BUILDING INTO THE AREA AND ESTABLISHING ITSELF OVER COLD LAKE
SUPERIOR.  RISING HEIGHTS AND A LACK OF LOW LEVEL WARM ADVECTION
SUGGEST THAT THIS PATTERN CHANGE WILL INDEED OCCUR.  THE FIRST SUCH
HIGH BUILDS IN THURSDAY...THE GRID MODELS ARE MORE ENTHUSIASTIC ABOUT
THIS AND THEY ARE USUALLY MUCH BETTER IN HANDLING THESE LAKE SUPERIOR
AND HUDSON BAY SITUATIONS.  A WEAK TROUGH MAY TRY TO CROSS THE AREA
SATURDAY...BUT WITH HIGH HEIGHTS...HIGH AND RISING STABILITY IN THE
COLUMN...AND LOW LEVEL MARITIME AIR...WE DON/T EXPECT THE TROUGH TO
MAKE MUCH DIFFERENCE.  ANOTHER LAKE SUPERIOR HIGH...ANCHORED BY THE
UNSEASONABLY COLD WATER...SHOULD AGAIN ESTABLISH ITSELF SUNDAY.

WITH THIS PATTERN...WE TENDED DRY AFTER WEDNESDAY NIGHT AND LOWERED
THE TEMPERATURES...ESPECIALLY FOR AREAS ANYWHERE NEAR THE BIG LAKE
WHERE THE WINDS WILL STOP TENDING TO BE FROM THE WEST AND BEGIN TO
FRESHEN OUT OF THE NORTHEAST...ESPECIALLY DURING AFTERNOONS.

.DLH...NONE.

EOM
Hazardous weather outlook, Jul 14, 4:30 PM CDT, 1 hour 7 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
430 PM CDT MON JUL 14 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH MINNESOTA AND WESTERN WISCONSIN
TONIGHT. THUNDERSTORMS...SOME SEVERE CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WIND AND ISOLATED TORNADOES...WILL DEVELOP THIS
EVENING ACROSS NORTHERN MINNESOTA...THEN ACROSS NORTHWEST
WISCONSIN LATER TONIGHT. THE STRONGEST STORMS WILL FIRST AFFECT
KOOCHICHING...ITASCA...CASS...CROW WING...AITKIN AND SAINT LOUIS
COUNTIES...THEN POINTS FURTHER EAST LATER THIS EVENING AND
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE EXPECTED AGAIN FOR WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.
&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

MELDE

In the hours before

Local storm report, Jul 14, 5:23 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
0523 PM CDT MON JUL 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0522 PM    INTERNATIONAL FALLS       MN   1.00 IN HAIL
07/14/03   KOOCHICHING

SHIMON
Local storm report, Jul 14, 5:26 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
0526 PM CDT MON JUL 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0526 PM    INDUS                     MN   1.75 IN HAIL
07/14/03   KOOCHICHING

SHIMON
Local storm report, Jul 14, 5:33 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
0533 PM CDT MON JUL 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0527 PM    INDUS                     MN   2.75 IN HAIL
07/14/03   KOOCHICHING                    SHERIFF REPORTED

SHIMON
Local storm report, Jul 14, 5:37 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
0537 PM CDT MON JUL 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0534 PM    7 SW LONGVILLE            MN   AVALANCHE
07/14/03   NORTHERN CASS                  SPOTTER REPORTED

SHIMON
Local storm report, Jul 14, 5:37 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED REPORT
NATIONAL WEATHER SERVICE DULUTH MN
537 PM CDT MON JUL 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0534 PM    7 SW LONGVILLE            MN   1.25 IN HAIL
07/14/03   NORTHERN CASS                  SPOTTER REPORTED

SHIMON

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 10:16 AM CDTSevere Thunderstorm WarningDLHCarlton, Saint Louis29 min
Jul 14, 4:53 PM CDTSevere Thunderstorm WarningDLHKoochiching82 min
Jul 14, 5:24 PM CDTSevere Thunderstorm WarningDLHCass51 min
Jul 14, 5:43 PM CDTTornado WarningDLHCass32 min
Jul 14, 6:13 PM CDTSevere Thunderstorm WarningDLHAitkin, Crow Wing32 min
Jul 14, 6:29 PM CDTSevere Thunderstorm WarningDLHSaint Louis61 min

Nearby

Tornado Warnings in Minnesota, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.